Texas, 2004Damaging Wind and Lightning Strike in Texas, May 15, 2004
May 15, 2004 · NWS MAF · 2 events in 1 county or zone
1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 15, 1:05 PM CST, 6 hours 37 minutes earlier.
Area forecast discussion, May 15, 1:05 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT SAT MAY 15 2004
.SHORT TERM...
BROAD UPPER RIDGE EXTENDS ACROSS SOUTHERN U.S. AS SURFACE RIDGE MOVES
EAST ALLOWING FOR RETURN OF SOUTHEAST WIND. HAVE HAD GOOD SURGE OF
LOW LEVEL MOISTURE AND STRATUS ACROSS EAST SLOW TO BURN OFF. UPSLOPE
FLOW AND WEAK CAP SHOULD RESULT IN SOME STORMS OVER AND NEAR THE
MOUNTAINS. HAVE EXPANDED THE PRECIP COVERAGE TONIGHT TO MOST OF CWA
WEST OF THE PECOS. TEMP GRADIENT BETWEEN THE CLOUDY EAST AND SUNNY
WEST ABOUT 5 TO 10 DEGREES. SPC MENTION POSSIBILITY OF SEVERE
STORMS ACROSS WESTERN CWA WITH A FEW SUPERCELLS THIS AFTERNOON AND
EVENING... SEE SWODY1 FOR MORE DETAILS. OTHERWISE LOOK FOR STRATUS
RETURNING EAST AGAIN OVERNIGHT WITH OVERNIGHT LOWS STAYING UP.
.LONG TERM...
THE UPPER LOW CURRENTLY NOTED IN VAPOR IMAGERY OVER THE PACIFIC
NORTHWEST WILL SLOWLY AMPLIFY AND DIG INTO THE SOUTHWEST U.S.
THROUGH THE LONG TERM PORTION OF THIS FORECAST. MEANWHILE...NEAR
ZONAL MID/UPPER LEVEL FLOW OVER THE CENTRAL ROCKIES WILL GRADUALLY
BECOME SOUTHWESTERLY AHEAD OF THE UPPER TROUGH BY MONDAY. THIS WILL
PROMOTE LEE TROUGHING..AND WITH AT LEAST LIMITED LOW LEVEL
MOISTURE...A DRYLINE WILL LIKELY LINGER/SLOSH ACROSS THE FA THROUGH
THE EXTENDED. HEIGHTS WILL BUILD AS A MID/UPPER RIDGE SETS IN OVER
THE SOUTHERN PLAINS. THIS MAY LIMIT THE COVERAGE OF CONVECTION TO
THE WESTERN PARTS OF THE FA MONDAY AND TUESDAY. BY MID WEEK HEIGHTS
WILL GRADUALLY FALL. ISOLATED CONVECTION IS EXPECTED NEAR THE
HIGHER TERRAIN AND ALONG THE TROUGH/DRYLINE EACH DAY. VERY FEW/MINOR
CHANGES MADE TO THE GRIDS TODAY WITH THE PREVIOUS FORECAST HANDLING
THE EXPECTED CONDITIONS WELL. THE EXACT THREAT/EVOLUTION OF EACH
DAY/S CONVECTION WILL BE DEPENDENT ON SMALLER SCALE FEATURE NOT
RESOLVED ATTM...BUT MEDIUM RANGE GUIDANCE HAS BEEN CONSISTENT
DEPICTING A LARGE SCALE PATTERN FAVORABLE FOR AT LEAST ISOLATED
SEVERE AS WE GO INTO THE CLIMATOLOGICAL MAXIMUM FOR SEVERE STORMS
ACROSS WEST TEXAS BY THE END OF THE FORECAST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 60 87 62 91 / 0 0 0 10
CARLSBAD NM 57 90 60 94 / 10 20 20 0
DRYDEN TX 63 85 66 89 / 10 10 10 10
FORT STOCKTON TX 62 89 65 92 / 10 10 10 10
GUADALUPE PASS TX 57 85 60 91 / 10 20 20 0
HOBBS NM 58 91 61 95 / 0 10 10 0
MARFA TX 52 83 52 90 / 10 20 20 10
MIDLAND INTL AIRPORT TX 60 86 63 91 / 0 10 10 10
ODESSA TX 60 86 63 91 / 0 10 10 10
WINK TX 63 93 65 98 / 0 10 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
72/10
Hazardous weather outlook, May 15, 1:55 PM CST, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT SAT MAY 15 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
255 PM CDT (155 PM MDT) SAT MAY 15 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS WEST OF THE PECOS
THIS AFTERNOON AND EVENING. THUNDERSTORMS SHOULD DEVELOP OVER THE
DAVIS AND GUADALUPE MOUNTAINS AND DRIFT EASTWARD. SOME OF THESE
STORMS MAY BECOME SEVERE WITH LARGE HAIL... DAMAGING WIND... AND
LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON GENERALLY
WEST OF THE PECOS RIVER.
Thunderstorm Wind, Presidio
- When
- May 15, 7:42 PM CST
- Where
- Presidio County, Presidio
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 29.550, -104.367
Several strong to severe thunderstorms affected the area from the Guadalupe Mountains south through the Big Bend on the afternoon and evening of the 15th. The public reported severe thunderstorm winds in Presidio.
Lightning, Presidio
- When
- May 15, 8:23 PM CST
- Where
- Presidio County, Presidio
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 30.000, -104.240 (the zone’s center; the record gives no point)
Lightning struck an insulator on a power pole near Presidio in the southern part of Presidio County. Damage caused by the lightning strike resulted in an eleven-hour power outage in the cities of Presidio, Shafter, and Redford. Electrical power was finally restored to area residents during the mid morning of Sunday the 16th.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 15, 20041 death · 1 injured · 1 event
- Wildfire in New Mexico, May 15 to 31, 2004$600,000 · 2 events
- Damaging Wind in Pennsylvania, May 15, 20048 injured · 1 event
- Lightning Strike in Virginia, May 15, 2004$150,000 · 1 event
- Lightning Strike in New Hampshire, May 15, 2004$150,000 · 1 event
- Flash Flooding in Tennessee, May 15, 2004$53,000 · 3 events
- Flash Flooding in Louisiana, May 15, 2004$50,000 · 2 events
- Lightning Strike in Maine, May 15, 2004$35,000 · 1 event
- Damaging Wind in Maryland, May 15, 2004$15,000 · 55 kt wind · 1 event
- Lightning Strike in New Hampshire, May 15, 20041 injured · 1 event
- Lightning Strike in Pennsylvania, May 15, 20041 injured · 1 event
- High Wind in North Dakota, May 15, 20045 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394062, 5394063.